Potentially lethal heroin laced with fentanyl or carfentanil may be in the Yukon, according to Chief Medical Officer Dr. Brendan Hanley.
The drug cocktail is called “purple heroin” after its colour.
“We just know it’s in the country and that there are anecdotes of there being some kind of a powerful heroin product being around (in the Yukon),” Hanley said.
“We think it might be purple heroin. It would completely reasonable to expect that it might be here because we know that drugs that are elsewhere do find their way into the community.”
Hanley warns Yukoners to be extra cautious. This could mean running heroin through a test offered by Blood Ties Four Directions.
“We’ve heard of recent overdoses that have been thought to be associated with heroin,” he said.
In a written statement, Yukon RCMP spokesperson Coralee Reid said that while most heroin seized is brown, some has been purple and pink. Fentanyl has been detected in these batches, she said.
“We’ve responded to calls for service where people have shown signs of overdose and/or been ill after consuming what is believed to be purple heroin, but this has not been confirmed through testing at this point,” she said, noting that over a 12-month period, officers used naloxone on 17 people.
Illicit drugs enter the territory through crime syndicates in Alberta, British Columbia and Ontario, Reid said.
There have been no suspected or confirmed opioid overdose deaths this year, Hanley said.
“We put this out quickly, even though we don’t have a lot of detailed information on what’s going on, because we thought people need to know this might be present,” he said.
“We’re just gonna remain very vigilant about this and get whatever intel we can.”
Contact Julien Gignac at firstname.lastname@example.org